Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS Nashville, TN

July 30, 2008Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 30, 2008, 2:57 PM CDT for Davidson County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2008, 2:57 PM CDT (19:57 UTC)
Expired
Jul 30, 2008, 3:30 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Davidson County, TN

The radar

The Nashville radar (KOHX), 13 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:10 PM CDTTSTM WND DMG7 Ne Nashville, TNPOWER LINES DOWN IN MAPLEWOOD AND GALLATIN AVENUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 301957
SVROHX
TNC037-302030-
/O.NEW.KOHX.SV.W.0167.080730T1957Z-080730T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAVIDSON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...

* UNTIL 330 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH. METRO EMERGENCY MANAGEMENT ALSO REPORTED TREES   
  AND POWERLINES DOWN FROM THIS STORM. THIS STORM WAS LOCATED        
  NEAR NASHVILLE...AND MOVING NORTHEAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEWOOD BY 325 PM CDT...
  NEAR GOODLETTSVILLE BY 330 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY 

LAT...LON 3615 8654 3614 8655 3614 8654 3605 8671
      3630 8692 3636 8683 3635 8682 3636 8678
      3638 8678 3640 8675
TIME...MOT...LOC 1956Z 236DEG 14KT 3618 8677

$$

LAROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:52 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 30, 1:52 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT WED JUL 30 2008

.DISCUSSION...
SHOWERS AND STORMS THIS AFTERNOON PRETTY MUCH CONFINED TO EASTERN
AND SOUTHERN AREAS AS SURFACE BASED CAPES AND LIS HAVE BEEN
MORE SUPPORTIVE IN THESE AREAS. GIVEN THE WEAK WIND SHEAR WOULD EXPECT
MOST STORMS TO REMAIN BELOW SEVERE LIMITS IN MY CWA THROUGH THE
AFTERNOON.

LATER TONIGHT AN UPPER TROUGH ALONG WITH A SURFACE FRONT WILL
MOVE CLOSER TO MID STATE BRINGING AN INCREASE IN SHOWERS/TSTMS
ESPECIALLY NEAR KY BORDER TOWARD MIDNIGHT AND THEN DOWN INTO
MID STATE AFTER MIDNIGHT. COULD BE SOME STRONG STORMS NORTHERN
TIER OF COUNTIES LATER TONIGHT. UPPER TROUGH AND SURFACE FRONT
WORK ACROSS MID STATE DURING THE DAY THURSDAY WITH SHOWERS/TSTMS
LIKELY. SLIGHT CHANCE EARLY THURSDAY NIGHT MAINLY SOUTH AS TROUGH
AND FRONTAL BOUNDARY PULL EAST OF CWA.

STRONG UPPER RIDGE WILL BUILD FROM SOUTHWEST US INTO CENTRAL PLAINS
BY SATURDAY AND THEN WORK ITS WAY EASTWARD OVER THE WEEKEND AND
INTO THE NEXT WEEK. AS A RESULT TEMPS WILL HEAT UP THIS WEEKEND
AND THROUGH A GOOD PART OF NEXT WEEK. COULD SEE TEMPS IN MID AND
UPPER 90S BEGINNING ON SATURDAY AND CONTINUING THROUGH A GOOD PART
OF THE WORK WEEK.

12Z MEX CAME IN CONSIDERABLY COOLER THAN PREVIOUS RUNS. FOR A GOOD
DISCUSSION ON THIS SEE PMDEPD FROM HPC.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  87  70  94 /  40  60  20  10
CLARKSVILLE    72  88  67  93 /  70  60  10  10
CROSSVILLE     69  80  66  86 /  40  60  20  10
COLUMBIA       74  87  70  92 /  40  60  30  10
LAWRENCEBURG   73  88  70  90 /  40  60  30  10
WAVERLY        73  87  68  93 /  50  60  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jul 30, 5:44 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CDT WED JUL 30 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-311045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 AM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. SOME STORMS WILL CONTAIN ONE TO TWO INCHES OF RAINFALL...
WITH ISOLATED WIND GUSTS UP TO 40 MPH. NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AS
A FRONTAL BOUNDARY STALLS IN TENNESSEE. SOME STORMS WILL CONTAIN
HEAVY RAINFALL...AROUND TWO INCHES OR MORE...AND FREQUENT LIGHTNING.
ISOLATED WIND GUSTS AROUND 50 MPH ARE POSSIBLE. THE ACTIVITY IS
EXPECTED TO DEPART THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF STRONG TO POSSIBLE SEVERE
WEATHER THIS AFTERNOON AND THURSDAY...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

04

In the hours before

Special weather statement, Jul 30, 1:19 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
119 PM CDT WED JUL 30 2008

TNZ063-077-302030-
CANNON-COFFEE-
INCLUDING THE CITIES OF...WOODBURY...TULLAHOMA...MANCHESTER
119 PM CDT WED JUL 30 2008

A STRONG THUNDERSTORM WILL DRIFT EASTWARD ACROSS NORTHERN COFFEE
AND SOUTHERN CANNON. THIS THUNDERSTORM MAY PRODUCE WIND GUSTS TO
35 MPH AND PEA TO MARBLE SIZED HAIL. BRIEF BUT VERY HEAVY RAIN IS
ALSO LIKELY.

07
Special weather statement, Jul 30, 1:46 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT WED JUL 30 2008

TNZ025-026-059-301915-
CHEATHAM-DICKSON-WILLIAMSON-
146 PM CDT WED JUL 30 2008

...A STRONG THUNDERSTORM WAS AFFECTING CHEATHAM...DICKSON AND
WILLIAMSON COUNTIES...

AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE BLUFF...OR 10 MILES EAST OF DICKSON...
MOVING EAST AT 20 MPH. THIS STORM WILL MOVE ACROSS SOUTHERN CHEATHAM
AND NORTHWEST WILLIAMSON COUNTIES OVER THE NEXT HALF HOUR.

THIS STORM WILL BE NEAR...
  NEAR FAIRVIEW IN WILLIAMSON COUNTY BY 150 PM CDT.
  NEAR KINGSTON SPRINGS IN CHEATHAM COUNTY BY 205 PM CDT.
  NEAR PEGRAM IN CHEATHAM COUNTY BY 210 PM CDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAROSA
Special weather statement, Jul 30, 2:08 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT WED JUL 30 2008

TNZ026-301945-
CHEATHAM-
208 PM CDT WED JUL 30 2008

...A STRONG THUNDERSTORM WAS AFFECTING CHEATHAM COUNTY...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ASHLAND CITY...NEAR
GERMANTOWN...MOVING EAST AT 20 MPH.

THIS STORM IS EXPECTED TO TRACK THROUGH CENTRAL CHEATHAM COUNTY BY
220 PM CDT. MOTORISTS AND RESIDENTS ALONG ASHLAND CITY ROAD AND SAMS
CREEK ROAD...ROUTE 249...SHOULD BE PREPARED FOR SMALL HAIL AND WINDS
40 TO 50 MPH.

LAROSA
Special weather statement, Jul 30, 2:28 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
228 PM CDT WED JUL 30 2008

TNZ027-302000-
DAVIDSON-
228 PM CDT WED JUL 30 2008

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHWEST DAVIDSON COUNTY...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE MEADE...OR 9 MILES SOUTHWEST OF
NASHVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  NEAR OAK HILL BY 235 PM CDT.
  NASHVILLE AND BERRY HILL BY 240 PM CDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAROSA
Special weather statement, Jul 30, 2:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
236 PM CDT WED JUL 30 2008

TNZ027-059-302000-
DAVIDSON-WILLIAMSON-
236 PM CDT WED JUL 30 2008

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHERN DAVIDSON AND
NORTHERN WILLIAMSON COUNTIES...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRENTWOOD...OR 7 MILES NORTHEAST OF
FRANKLIN...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL MOVE THROUGH SOUTHERN DAVIDSON AND NORTHERN
WILLIAMSON COUNTIES...TOWARD PERCY PRIEST LAKE. MOTORISTS ALONG
INTERSTATE 65...AND OTHER ROUTES SOUTH OF NASHVILLE SHOULD BE
PREPARED FOR SMALL HAIL...AND WINDS OF 40 TO 50 MPH AS THESE STORMS
PASS.

LAROSA
Local storm report, Jul 30, 2:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
07/30/2008                   DAVIDSON           TN   PUBLIC

            A FEW TREES AND POWER LINES DOWN OVER THE SOUTHWEST PART
            OF DAVIDSON COUNTY

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:09 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson36 min
Jul 30, 4:15 PM CDTSevere Thunderstorm WarningOHXMacon30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.